Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 133, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 20, 2002, 4:43 PM EDT for Appling County, Wayne County, Georgia. It was in force for 7 days. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 2002, 4:43 PM EDT (20:43 UTC)
- Expired
- Aug 27, 2002, 4:30 PM EDT
- In force
- 7 days
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
Counties Appling County, GA, Wayne County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:00 PM EDT | Thunderstorm Wind | Jesup, GA | Large trees down along Meadowwood Drive. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:35 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 20, 2:35 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 235 PM EDT TUE AUG 20 2002 CURRENTLY...A LARGE AREA OF RAIN WITH EMBEDDED TSTORMS LINGERS ACROSS OUR SOUTHERN FL ZONES WITH MOSTLY CLOUDY CONDITIONS ELSEWHERE. THE CONVECTION HAS FIRED SOUTH OF A MID LVL TROUGH THAT EXTENDS FROM THE ATLANTIC SEABOARD SW INTO THE NORTHERN GOMEX. SHORT WAVES IN THE BASE OF THE TROUGH WILL MOVE W-SW OVER S GA AS THE UPR HIGH BUILDS N AND E OVER THE EASTERN U.S. TONIGHT. A SFC TROUGH WAS NOTED JUST NORTH OF THE MID LVL FEATURE THROUGH CENTRAL GA. CURRENT TEMPS ARE MOSTLY IN THE LOWER 80S...WITH MID 70S REPORTED ALONG THE COAST. TONIGHT...MID LVL HIGH BUILDS OVER THE TN VALLEY ADVECTING MOST MID LVL ENERGY WESTWARD AS THE CURRENT MID LVL TROUGH THAT EXTENDS ALONG THE FL-GA BORDER WEAKENS. THUS EXPECT PRECIP TO DIMINISH OVERNIGHT AND CLOUD COVER TO BECOME PARTLY CLOUDY OVER MUCH OF THE AREA. WILL MONITOR RADAR TRENDS FOR EVENING PRECIP...WILL BE SLIGHT AT MOST. THE EXCEPTION FOR EVENING WORDING WILL BE SOME POSSIBLE EARLY MORN SHRA ACROSS THE WESTERN AND SOUTHERN FL ZONES IN LOW LVL CONVERGENT BANDS...SO MAY KEEP MO CLOUDY WORDING AND SLIGHT CHC THROUGHOUT TONIGHT THERE. WED & WED NIGHT...MID AND UPR LVL RIDGE BUILDS OVER THE MID ATLANTIC REGION WITH A DIFFUSE WEAKENING TROUGH EXTENDING OVER CENTRAL GA. THE SFC RIDGE AXIS ACROSS FL BEGINS TO BUILD NORTH BRINGING LOW LVL S-SE FLOW TO THE AREA. THE GREATEST INSTABILITY WILL BE IN TWO MAIN AREAS WED AFTN. THE FIRST IS ACROSS S GA WHERE VORT LOBES ALOFT WILL ADVECT WESTWARD ON THE SOUTHSIDE OF THE MID LVL HIGH. THE SECOND AREA IS ACROSS MAINLY CENTRAL FL WHERE THE SEA BREEZE COLLISION IS FAVORED. DRYING BEGINS TO FUNNEL OVER COASTAL AREAS LATE WED AS SFC RIDGE BEGINS TO BUILD OVER THE REGION FROM THE NORTH. CHC POPS WARRANTED FOR ALL ZONES AND SLIGHT CHC FOR EVENING CONVECTION. THU THROUGH FRI...DRIER AND MORE STABLE AIR MOVING OVER THE FORECAST AREA FROM THE NORTH AS THE UPR & MID LVL HIGHS POSITION OVER THE SOUTHEAST U.S. H5 TEMPS WARM TO -4 TO -5 AS MID LVL ENERGY DIMINISHES OVER THE AREA. SFC HIGH BUILDS OVER THE SOUTHEAST BRINGING LIGHT E-SE FLOW TO THE AREA. WILL WORD FOR CHC POPS THU WITH HIGHER POPS OVER WESTERN AND SOUTHERN FL ZONES. SLIGHT CHC FOR GA FRI GIVEN STACKED RIDGING...AND 30% EAST FL ZONES WITH 40% FOR SOUTHERN AND WESTERN FL ZONES. EXTENDED...MID LVL HIGH SHIFTS S OVER FL WITH UPR LVL DYNAMICS CONSEQUENTLY WELL SOUTH OF THE FORECAST AREA SAT. SFC RIDGE EXTENDS THROUGH N FL BRINGING A VERY LIGHT SFC FLOW...ALLOWING TEMPS TO WARM TO LOWER 90S WITH SEA BREEZE COLLISIONS MAINLY ACROSS THE CENTRAL PENINSULA THROUGH THE WEEKEND. WITH LITTLE MEAN LAYER MOISTURE ALOFT...WILL WORD THE WEEKEND FOR SLIGHT CHC POPS AND WARMER THAN CLIMO TEMPS. MON MEAN LAYER MOISTURE INCREASES ACROSS GA AHEAD OF APPROACHING SFC FRONT COLD FRONT WITH SOUTHERLY FLOW OVER THE AREA. CHC POPS MON & TUE AS FLOW BECOMES STRONGER AND MOISTURE INCREASES. MARINE...NO HEADLINES NOR MAJOR CHANGES PLANNED. BUOYS REPORT RELATIVELY LIGHT S-SW WINDS WITH 41008 08G11KTS AND 41012 REPORTING NEAR CALM CONDITIONS ATTM. SEAS 1-2 FT ALONG THE COAST. PRELIM CCF AMG TT 072/091 071/091 092 24252 SSI TT 076/088 076/089 076 24242 JAX TT 073/090 072/091 072 24242 SGJ TT 073/088 072/089 073 24342 GNV TT 072/090 071/090 071 24352 OCF TT 072/090 071/090 071 24352 .JAX... .GA...NONE. .FL...NONE. BROYLES/CARROLL
In the hours before
Special weather statement, Aug 20, 11:55 AM EDT, 4 hours 48 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202230- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1155 AM EDT TUE AUG 20 2002 ...THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING... ...LOCALLY HEAVY RAINFALL POSSIBLE... SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. STORM MOTION WILL BE A SLOW DRIFT TO THE EAST. THIS SLOW STORM MOTION WILL ALLOW FOR VERY HEAVY RAINFALL IN SOME AREAS...WITH LOCALIZED FLOODING POSSIBLE. RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE LIKELY IN SOME AREAS...ESPECIALLY SOUTH OF A SAINT AUGUSTINE TO GAINESVILLE LINE. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. A FEW STORMS WILL BE STRONG THIS AFTERNOON. HOWEVER...SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.